New Mexico, 2018

Hail in New Mexico, September 26, 2018

September 26, 2018 · NWS EPZ · 1 event in 1 county or zone

A broad trough extended across much of the country. A weak disturbance moving through the northwest flow over New Mexico triggered some storms over the Gila region and one storm was able to produce dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad trough extended across much of the country. A weak disturbance moving through the northwest flow over New Mexico triggered some storms over the Gila region and one storm was able to produce dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 26, 1:33 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 26, 1:33 PM MST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
233 PM MDT Wed Sep 26 2018

.SYNOPSIS...
Cooler weather behind last night's cold frontal passage will make
for the coolest temperatures of the early fall season by Thursday
morning. There won't be any freezes, just lows about 5 to 8
degrees below normal. A passing trough will keep a slight risk of
showers and thunderstorms across the region into the evening and
early nighttime hours. Much drier conditions quickly move over for
Thursday as high pressure builds in and delivers warmer and drier
conditions. Near normal temperatures for Thursday and then above
normal temperatures through the weekend. Days will be generally
sunny with no rain chances. Next Monday the next weather maker
moves in as an upper trough, a remnant tropical system, and a
healthy slug of moisture all move in from the southwest to bring
back rain and storm chances to the region for Monday through
Wednesday.

&&

.DISCUSSION...
Backdoor cold front pushed from NE to SW across the CWFA
overnight. Today an upper-level trough is passing W to E, just to
the north of our CWFA. These two features are the primary players
for today and this evenings weather. The front has brought in
cooler air. The passing trough is bringing dynamics across the
area. As a result, despite the cooler surface air, and minimized
surface-based instability, there is still enough elevated
instability and initiative for isolated showers and thunderstorms.
The stability parameters for this aftn/eve keep the main corridor
of CAPE and negative LIs right over the heart of our CWFA.
Currently radar shows the most active locations to be coming out
of the Gila. For the first period this evening we keep POPs for
all but the SW Deserts/Bootheel areas...then reduce them after
midnight to far East and area mountains as the trough begins to
pull away. The morning will be to coolest of the season for most
locations, but a freeze does not look imminent.

Quickly on Thursday we flip the pattern as high pressure fills in
behind the departing trough. This places us under a NW flow which
brings in much drier and noticeably warmer air. Thus we lose
clouds, rain, and storm potential with generally clear skies for
the Thursday through Sunday period. Temperatures will jump back to
normal for Thursday, and then run about 5 degrees above normal
through the weekend.

Our next pattern change begins late Sunday/early Monday as we see
the upper ridge quickly shift well east as a long wave trough
develops over the west coast. In addition, the GFS pulls what is
currently hurricane Rose up across the Baja into S AZ. This
scenario directs a LOT of tropical and sub-tropical moisture over
S CA/AZ/W NM, with plenty of dynamics to favor widespread showers
and thunderstorms. The ECMWF model keeps the tropical features
out, but still has the long-wave trough and copious moisture plume
over the region, with general QPF in play. Thus both of these
models indicate a return to an unsettled and wetter period for the
area Monday through possibly the end of the week. The GFS is more
progressive with the trough sweeping across, and drying the
region by Friday, while the ECMWF stalls the system to our west
and continues the moist regime and rain threat into next weekend.
Thus we have high levels of uncertainty on the forecast beyond
next Wednesday.

14-Bird

&&

.AVIATION...Valid 27/00Z-28/00Z...
P6SM SKC-FEW080-100 through period. East to southeast winds 5-15KTS
through 12Z and then shifting around to the west to southwest.

26-Grzywacz

&&

.FIRE WEATHER...
Upper ridge will be building over the region over the next couple of
days bringing a return to above normal temperatures and dry
conditions. Highs will return to near 90 degrees for the lowlands by
Friday and continue through the weekend. Relative humidities will be
falling back near 20 percent for the lowlands and 30s for the
mountains. Winds will be very light which will limit vent rates to
the poor to good categories. The remnants of Hurricane Rosa may make
its way into the desert southwest early next week and followed by an
Pacific trough which could bring some rain to the area along with
cooler temperatures.

26-Grzywacz

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  85  63  90 /   0   0   0   0
Sierra Blanca           52  83  58  87 /  10   0   0   0
Las Cruces              54  84  58  89 /  10   0   0   0
Alamogordo              52  83  58  87 /  10   0   0   0
Cloudcroft              41  64  47  69 /  20   0   0   0
Truth or Consequences   55  84  59  88 /  10   0   0   0
Silver City             53  82  56  84 /  10   0   0   0
Deming                  54  85  57  90 /   0   0   0   0
Lordsburg               58  86  61  90 /   0   0   0   0
West El Paso Metro      57  84  63  90 /  10   0   0   0
Dell City               53  85  59  91 /  10   0   0   0
Fort Hancock            55  87  61  92 /  10   0   0   0
Loma Linda              52  82  59  86 /   0   0   0   0
Fabens                  55  86  61  91 /   0   0   0   0
Santa Teresa            56  85  61  90 /  10   0   0   0
White Sands HQ          53  84  59  90 /  10   0   0   0
Jornada Range           54  84  58  89 /  10   0   0   0
Hatch                   55  86  58  90 /  10   0   0   0
Columbus                55  86  59  91 /   0   0   0   0
Orogrande               53  84  60  90 /  10   0   0   0
Mayhill                 43  73  50  77 /  30   0   0   0
Mescalero               43  74  50  77 /  20   0   0   0
Timberon                42  72  50  76 /  20   0   0   0
Winston                 48  81  49  82 /  20   0   0   0
Hillsboro               53  84  56  87 /  20   0   0   0
Spaceport               53  85  57  88 /  10   0   0   0
Lake Roberts            46  81  50  83 /  20   0   0   0
Hurley                  52  83  55  86 /  10   0   0   0
Cliff                   48  86  56  90 /   0   0   0   0
Mule Creek              51  85  59  87 /   0   0   0   0
Faywood                 53  83  56  86 /  20   0   0   0
Animas                  59  86  61  91 /   0   0   0   0
Hachita                 54  85  59  91 /   0   0   0   0
Antelope Wells          58  85  59  89 /   0   0   0   0
Cloverdale              58  83  59  87 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/26
Hazardous weather outlook, Sep 26, 10:41 AM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1141 AM MDT Wed Sep 26 2018

NMZ401>417-TXZ418>424-271745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1141 AM MDT Wed Sep 26 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Cooler conditions today and not as unstable, however a cold front
laid across the area and a passing trough aloft will both help to
produce some showers and thunderstorms across the region. Breezy
and gusty early day conditions will relax in the afternoon. Storms
are likely to be focused more over the east and the mountains, but
all areas has slight chances for storms. Hazards should be minimal
today as storms will be mostly moderate in strength. However there
is enough shear and instability for some small to moderate hail,
and some strong outflow winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Fair weather expected Thursday through Sunday. Tropical moisture
moves into the Southwestern U.S. Deserts Monday and Tuesday with
former Hurricane Rosa (now south of the the Baja). The current
track takes this system and it's abundant moisture over AZ, with
rain expected over our area (especially west of the Rio Grande),
but the bulk of the heavy rain remaining west over AZ. At this
time the flooding threat with this scenario looks slim over our
area, with the greatest potential over the Gila region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However spotter reports of
any type of significant weather is always appreciated. Please
call the NWS with your reports anytime.

Bird

In the hours before

Special weather statement, Sep 26, 1:43 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
243 PM MDT WED SEP 26 2018

NMZ402-403-262130-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
243 PM MDT WED SEP 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT COUNTY UNTIL
330 PM MDT...

At 242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mimbres, or 5 miles north of San Lorenzo, moving southeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bear Canyon Lake, San Lorenzo, Mimbres, Upper Mimbres Valley and
Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3293 10807 3300 10796 3286 10780 3275 10797
TIME...MOT...LOC 2042Z 323DEG 10KT 3289 10796

TRIPOLI
Special weather statement, Sep 26, 3:58 PM MST, 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
458 PM MDT WED SEP 26 2018

NMZ402-403-407-408-262345-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
458 PM MDT WED SEP 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND NORTH
CENTRAL LUNA COUNTIES UNTIL 545 PM MDT...

At 456 PM MDT, Doppler radar was tracking strong thunderstorms
around Faywood and Sherman moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Faywood, Sherman, Cookes Peak and San Juan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3250 10772 3249 10791 3274 10799 3277 10781
TIME...MOT...LOC 2256Z 239DEG 49KT 3268 10775

ROGASH

The radar

The El Paso radar (KEPZ), 175 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
September 26, 4:08 PM MST
Where
Grant County, 1.1 mi E of Slvr City Turner Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.733, -108.261

Hail was mostly pea to marble size, but a few dime size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786112.